Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 37, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 21, 2004, 9:29 AM CDT for Kenosha County, Racine County, Wisconsin. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 9:29 AM CDT (14:29 UTC)
- Expired
- May 21, 2004, 10:00 AM CDT
- In force
- 31 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Kenosha County, WI, Racine County, WI
The radar
The Milwaukee radar (KMKX), 60 km from the middle of the area, began a volume at 14:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 9:35 AM CDT | TSTM WND GST 60 | Twin Lakes, WI | 60 MPH GUST ESTIMATED IN TWIN LAKES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.5 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KMKX 211429
SVRMKX
WIC059-101-211500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
929 AM CDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RACINE COUNTY IN SOUTHEAST WISCONSIN
KENOSHA COUNTY IN SOUTHEAST WISCONSIN
* UNTIL 1000 AM CDT
* AT 926 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM WIND LAKE TO 8 MILES SOUTH OF TWIN LAKES...OR
ALONG A LINE EXTENDING FROM WIND LAKE TO PISTAKEE HIGHLANDS...AND
MOVING EAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
STURTEVANT...RACINE...PLEASANT PRAIRIE AND KENOSHA BY 940 AM CDT.
WIND POINT BY 945 AM CDT.
LAT...LON 4265 8779 4249 8780 4249 8828 4284 8828
4283 8782 4278 8776
$$
COLLARWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:35 AM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 21, 5:35 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 535 AM CDT FRI MAY 21 2004 .DISCUSSION...FORECAST FOCUS ON SEVERE WX AND HEAVY RAIN POTENTIAL. NOSE OF LLJ AND ASSOCIATED 850 MB FRONTOGENESIS AND ISENTROPIC LIFT FEEDING COMPLEX OF STORMS OVR SRN MN/NRN IA. LLJ WILL SHIFT EWD INTO WI WITH STORMS MAINLY MOVING ACROSS NRN CWA THIS AM/EARLY AFT. 850 MB BAROCLINIC ZONE AND DEEPER LIFT WILL SHIFT INTO NRN WI LATER THIS AFT. SFC WMFNT IS ALREADY MOVING NWD ACROSS NE/IA AND IS PROGGED TO MOVE INTO FAR SRN WI LATE THIS AFT. INITIATION ALONG WMFNT WL DEPEND ON DEGREE OF HEATING. IF ENOUGH BREAKS CAN DEVELOP ALONG FNT...BELIEVE LOW LEVEL FRONTOGENESIS/CONVERGENCE IS ENOUGH TO OVERCOME CIN FOR SCT STORMS. FCST SOUNDINGS ARE DIFFICULT TO ANALYZE SINCE MODELS ARE CONTINUALLY PRECIPITATING...BUT UPPER 60S DEWPOINTS AND TEMPS IN 70S ALONG AND JUST SOUTH OF WARM FRONT SHOULD SUPPORT MDT CAPE. 40 TO 50 KT DEEP LAYER SHEAR AND 0-3 KM HELICITIES 200-400 J/KG WOULD SUPPORT SUPERCELLS. SEVERE THREAT IS ADDRESSED IN HWOMKX. FNTL BNDRY TO RMN OVER SRN WI UNTIL SUN...WHEN A SHORTWAVE TROUGH AND SFC LOW WILL LIKELY MOVE ACROSS CNTRL WI. UNTIL THEN ROUNDS OF THUNDERSTORMS ARE POSSIBLE TNT THROUGH SAT NT...MAINLY TIED TO THE LOCATION AND INTENSITY OF THE LLJ. PWS THROUGH THE PERIOD WILL RANGE FROM 1.3-1.7 INCHES SUPPORTING THE DEEP CONVECTION AND POSSIBLE FLOODING. CONTINUED THE HYDROLOGIC OUTLOOK FOR THIS WEEKEND. HWO HIGHLIGHTS FLASH FLOOD AND SEVERE POTENTIAL. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE. GEHRING
Hazardous weather outlook, May 21, 5:00 AM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT FRI MAY 21 2004 WIZ046-047-051-052-056>060-062>072-221000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 500 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY AND SUNDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY HEAVY RAIN FALLING ON SATURATED GROUND WILL LEAD TO POTENTIAL FLOODING CONDITIONS. THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. ZAJDEL
In the hours before
Local storm report, May 21, 9:25 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
925 AM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0818 AM TSTM WND GST HARTFORD 43.32N 88.39W
05/21/2004 61 MPH WASHINGTON WI MESONET
61 MPH GUST MEASURED BY AUTOMATED SENSOR.
0840 AM TSTM WND DMG SW CLINTON 42.56N 88.87W
05/21/2004 ROCK WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN JUST SOUTHWEST OF CLINTON.
0840 AM TSTM WND GST GRAFTON 43.32N 87.95W
05/21/2004 60 MPH OZAUKEE WI MESONET
60 MPH GUST MEASURED BY AUTOMATED SENSOR.
0842 AM TSTM WND DMG HARTFORD 43.32N 88.39W
05/21/2004 WASHINGTON WI LAW ENFORCEMENT
NUMEROUS TREES DOWN IN CITY OF HARTFORD.
0843 AM TSTM WND DMG BELOIT 42.52N 89.02W
05/21/2004 ROCK WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN CITY OF BELOIT.
0853 AM TSTM WND DMG JANESVILLE 42.68N 89.02W
05/21/2004 ROCK WI LAW ENFORCEMENT
TREES AND POWER LINES DOWN IN CITY OF JANESVILLE.
&&
WOODThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:11 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 20, 7:11 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 20, 7:26 PM CDT | Special Marine Warning | MKX | 64 min | |
| May 20, 7:57 PM CDT | Flash Flood Warning | MKX | Kenosha | 2 hr |
| May 20, 8:02 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha | 28 min |
| May 20, 8:14 PM CDT | Severe Thunderstorm Warning | MKX | Racine | 31 min |
| May 20, 8:23 PM CDT | Flash Flood Warning | MKX | Racine | 97 min |
| May 20, 8:26 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 49 min |
| May 21, 8:23 AM CDT | Special Marine Warning | MKX | 112 min | |
| May 21, 8:23 AM CDT | Special Marine Warning | MKX | 112 min | |
| May 21, 8:23 AM CDT | Special Marine Warning | MKX | 112 min | |
| May 21, 8:51 AM CDT | Severe Thunderstorm Warning | MKX | Rock, Walworth | 39 min |
| May 21, 9:05 AM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine | 25 min |
| May 21, 3:16 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 29 min |
| May 21, 3:41 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane | 49 min |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 6:17 PM CDT | Flash Flood Warning | MKX | Kenosha, Racine, Walworth | 4 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.